Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 34, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 31, 2003, 7:28 PM MDT for Sioux County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2003, 7:28 PM MDT (01:28 UTC)
- Expired
- May 31, 2003, 8:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Sioux County, NE
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 010128 SVRCYS NEC165-010215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 727 PM MDT SAT MAY 31 2003 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN AND CENTRAL SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA... INCLUDING THE CITY OF HARRISON * UNTIL 815 PM MDT * AT 718 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS IN EXCESS OF 60 MPH 6 MILES NORTHWEST OF HARRISON...OR ABOUT 26 MILES EAST OF LUSK...MOVING SOUTHEAST AT 25 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4290 10383 4275 10407 4241 10384 4257 10351 DAUGHERTY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:25 PM MDT, 6 hours 3 minutes earlier.
Area forecast discussion, May 31, 1:25 PM MDT, 6 hours 3 minutes before
ZCZC CYSWRKAFD ALL TTAA00 KCYS 181738 AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 125 PM MDT SAT MAY 31 2003 SHORT TERM...18Z SFC CHART SHOWS HIGH OVER DAKOTAS PRODUCING S/SE FLOW EAST OF THE MOUNTAINS. DEW POINTS ARE IN THE 50S EAST OF THE RANGE AND MOST LOCATIONS HAVE HAD LOW CLOUD CEILINGS THIS MORNING BUT ARE NOW BURNING OFF. REGARDLESS LOTS OF LOW LEVEL MOISTURE AVAILABLE. 88D STARTING TO SHOW RETURNS TO THE SOUTH IN COLORADO. 8H PATTERN SHOWS STRONG THERMAL PACKING ACROSS THE CWA REFLECTING QUASI-STATIONARY FRONT. 7H HAS SERIES OF SHORT WAVES MOVING THROUGH THE FLOW. LITTLE CHANGE IN FORECAST FOR THE NEXT 36 HOURS AS MODELS INDICATE TRANSITORY 5H RIDGE MOVING OVERHEAD TONIGHT AND BY 18Z SUNDAY ANOTHER TROF AND ASSOCIATED PVA WILL AGAIN BE AFFECTING THE AREA. THIS EVENING GOOD SHEER IN EASTERN CWA ALONG WITH HIGH CAPES AND LOW LIS SO SHOULD SEE CONVECTIVE ACTIVITY FIRING UP SOON. LOW CLOUDS SHOULD DEVELOP AGAIN OVER NIGHT IN EASTERN AREAS AND SO WITH THE NEXT WAVE MORE THUNDERSTORMS SHOULD DEVELOP AGAIN WITH THE STRONGEST STORMS PROBABLY FURTHER EAST MAINLY IN THE PANHANDLE. LONG TERM...PERIOD CONTINUES TO BE DOMINATED BY NORTHWESTERLY FLOW WITH SHORT WAVE TROUGHS/RIDGES MOVING THROUGH. FLOW BECOMES MORE WESTERLY. AVN HAS SHARPENING TROUGH DROPPING OUT OF MT WED NIGHT WITH THICKNESSES OVER CWA DROPPING BELOW 552 BY 12 UTC THU. WOULD EXPECT SOME MODERATION OF THIS DEGREE OF COOLING ON MODEL FORECASTS NEXT FEW DAYS BUT STILL DISTINCT CHANGE IF TROUGH REMAINS AS STRONG. LAR WILL HAVE AT LEAST COUPLE MORNINGS NEAR FREEZING AT MID WEEK...POSSIBLY RWL. NEED TO CHANGE SURFACE PATTERN AND FLUSH LOW LEVEL MOISTURE TO GET OUT OF RECURRING SLIGHT RISK AND THIS DOESN/T FEASIBLE TIL TUE. BOTH ETA/AVN DRY LATE SUN NIGHT/EARLY MON. GFS HAS IT DRYING OUT AGAIN NEXT WEEKEND AS UPPER FLOW RETURNS TO NORTHWESTERLY. OTHERWISE SCATTERED/WIDELY SCATTERED LATE DAY POPS PREVAIL. .CYS... WY...NONE. NE...NONE. GRIFFITH/COX
Hazardous weather outlook, May 31, 9:52 AM MDT, 9 hours 36 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-011200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 952 AM MDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT DAYTIME HEATING WILL COMBINE WITH ABUNDANT LOW LEVEL MOISTURE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON WITH THE INITIAL FORMATION OVER AND NEAR THE MOUNTAINS OF SOUTHEAST WYOMING. THE STORMS WILL THEN MOVE SLOWLY SOUTHEAST OVER THE PLAINS AND INTO THE PANHANDLE LATER THIS AFTERNOON AND TONIGHT. A FEW ISOLATED STORMS COULD BECOME SEVERE WITH LARGE HAIL AND GUSTY WINDS THE PRIMARY THREAT. SOME STORMS MAY PRODUCE BRIEF PERIODS OF HEAVY RAIN AND COULD CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. LITTLE CHANGE IS SEEN IN THE OVERALL WEATHER PATTERN FOR SUNDAY WITH WIDELY SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP IN THE AFTERNOON. THE CHANCE FOR A FEW STORMS TO BECOME SEVERE WILL STILL EXIST...MAINLY ACROSS EXTREME SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY WITH MOISTURE REMAINING ACROSS THE REGION BUT THE SEVERE THREAT WILL DIMINISH AS THE AIR BECOMES COOLER AND LESS UNSTABLE. BY THE END OF THE WEEK DRIER CONDITIONS WILL RETURN TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. GRIFFITH
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:00 PM MDT | Tornado Warning | CYS | Sioux | 30 min |
| May 31, 9:55 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 50 min |
| May 31, 10:44 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 61 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.